NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, November 29, 2015
Spine tuberculosis with pneumonia
My father has been diagnosed with Spine Tuberculosis and Pneumonia. His 7th and 8th vertebrae have been damaged by TB and his lower lobe of the right lung and diaphragm is not functioning due to which he is on a ventilator. He contracted Hepatitis in the hospital due to which the attending physician had to discontinue some anti-TB Drugs (Levofloxacin, Isoniazid, Ethambutol). What is the solution for treating the diaphragm and when can his full anti-TB treatment be restarted?
Spinal tuberculosis, while not a common manifestation of tuberculosis, continues to cause occur and can cause severe illness. I cannot tell from your email whether or not your father had to have an operation to stabilize his back, nor whether he has sustained any spinal cord injury or other nerve injury during his illness, so I am unable to comment on the specifics of your request. You should ask the physician in charge of your father's care these questions.
In general, when tuberculosis disease is suspected or diagnosed, we give the patient 4 anti-tubercular medications (plus a vitamin to block one of the side effects of the TB medications). These medications are well-studied and have been used for decades, and, even in the presence of the most commonly reported drug resistance in TB, they are very effective.
Unfortunately, all medications have side effects, and 3 of the 4 anti-tubercular medications we routinely start have the side effect of hepatitis. This hepatitis is not caused by a virus, like Hepatitis A, B, or C, but is a chemical hypersensitivity to one of the medications. When hepatitis occurs during anti-tubercular therapy, we usually change the medications and monitor closely. Best of luck to your father during this serious illness.
Lisa A Haglund, MD
Associate Professor of Clinical Medicine
College of Medicine
University of Cincinnati